Philip Seymour Hoffman Dead From Suspected Overdose: Was Fentanyl-Laced Heroin To Blame?

 @rpalmerscience
on February 03 2014 5:40 PM
hoffman1
Actor Philip Seymour Hoffman was found dead in his fourth floor West Village apartment Sunday morning. Reuters

Acclaimed actor Philip Seymour Hoffman may be the latest victim of a potent strain of heroin laced with another type of painkiller that’s causing a spate of fatal drug overdoses in the Northeast U.S.

Hoffman’s body was found in a Greenwich Village apartment in New York City on Sunday. The actor struggled with drugs decades ago, but said he spent 23 years clean until a relapse last year.

Fox News, citing an unnamed police source, said the authorities are investigating whether the heroin that Hoffman, 46, bought was an extra-potent version laced with the painkiller fentanyl. According to the New York Post, many of the nearly 70 thin paper bags of heroin that cops found at the scene of Hoffman’s death were labeled “Ace of Spades” or “Ace of Hearts.” The brand name may point the police toward the suppliers that sold Hoffman the drugs.

The “Ace of Spades” and “Ace of Hearts” brands are linked to heroin-fentanyl mixtures, which are sometimes known by street names “Bud Ice” or “Theraflu,” among others. (It's still not yet confirmed that the heroin in Hoffman's apartment was laced with fentanyl, however).

Fentanyl is a narcotic opiate, like heroin, but is incredibly strong – 75 to 100 times as powerful as morphine. Pharmaceutical fentanyl is sometimes prescribed for chronic pain stemming from cancer, bone injuries and arthritis, among other conditions. Dealers may mix fentanyl with heroin to bump up the strength of a weak batch, or to give an extra kick to a regular batch.

But if not carefully monitored, fentanyl can cause respiratory depression – a person may have trouble breathing, or may stop breathing altogether. Respiratory depression is a common danger when mixing strong drugs – “Glee” star Cory Monteith died last year after consuming both alcohol and heroin, which both work to depress the breathing rate.

In January, fentanyl cropped up in a string of drug overdoses in Rhode Island, where 13 of 22 fatal overdose victims tested positive for it.

“The word on the street is that there’s bad heroin out there,” Richard Holcomb, the director of Project Weber, a Providence-based nonprofit that works with intravenous drug addicts, told the Providence Journal. “People believe that they’re shooting heroin, but the substance does not look like heroin and they’re shooting it and they’re dying.”

In Pennsylvania, police have busted several heroin dealers after at least 14 deaths from heroin-fentanyl overdoses in January. After seizing more than 2,400 bags believed to be connected to the drug, investigators are turning their eyes up the supply chain, possibly to the city of Paterson, N.J., according to the Pittsburgh Post-Gazette. Paterson lies about 20 miles northwest of New York City.

There was another rash of fentanyl-linked overdoses between 2005 and 2007. Most cases involved fentanyl mixed with heroin or cocaine, but some users overdosed on fentanyl alone. Between April 2005 and March 2007, the Centers for Disease Control and Prevention and the Drug Enforcement Administration identified 1,013 fentanyl-related deaths. One of the steps federal officials took in the wake of that wave of overdoses was to restrict access to N-phenethyl-4-piperidone, one of the chemicals used to make illegal fentanyl.

Despite the danger, fentanyl’s extra kick is just what some intravenous drug users are seeking.

“People want it because it's powerful and extreme,” former user and drug counselor Mike Wickster told The Lancet in 2006. “Deaths are like an advertisement — for every 10 people that die, 100 more will go looking for it.”

Share this article

More News from IBT MEDIA